Minnesota, 2003Flash Flooding in Minnesota, June 24 to 25, 2003
June 24 to 25, 2003 · NWS MPX · 11 events in 11 counties and zones
11 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM CST, 4 hours earlier.
Area forecast discussion, Jun 24, 3:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT TUE JUN 24 2003
FORECAST CONCERN NEAR TERM...CONT SVR POTENTIAL AND MORE FLOODING.
IN THE SHORTER TERM TWO AREAS TO BE CONCERNED WITH. FIRST ACRS SW
INTO WC MN VCNTY NRLY STNRY SFC FNT WHERE CONVECTION CURRENTLY
FIRING. STG DEEP 0-6 KM SHEAR ACRS THIS AREA WITH WRM AND UNSTBL
AIR FEEDING NORTH INTO AREA. OTHER AREA IS SC MN WHERE VGP VALUES
AT .4 AND SBLI ARND B12 SOUTH OF BNCRY WHICHIS BGNNG TO MV NORTH
WITH INCRSG LOW LVL WND FIELD S OF FNT AND SUNSHINE N OF SFC FNT.
WITH CONT HEATING THE CIN VALUES SHUD CONT TO DCRS AS 850 MB THETA E
ADVECTION INCRSG. MUCH OF CWA (ESP MN PTN) SHUD BE ACTIVE TNGHT AS
FORCING INCRS AHD OF SHRTWV AND UPPER DIVG ALSO INCRS OVERNITE IN
LEFT ENTRANCE REGION OF UPPER JET. VERY JUICY AMS WITH K INDEX IN
UPPER 30S AND PWATS UP ARND 2 INCHES. WL CONT FFA ACRS N 2/3 MN CWA
MUCH OF WHICH RCVD R+ LAST COUPLE DAYS. ALSO CONT FLW FOR
TODD...MORRISON...DOUGLAS COUNTIES WHICH CONT TO EXPERIENCE FLOODING
WITH MORE RAIN ON THE WAY.
IN THE LONGER TERM...THE ETA CONTS TO SLOW EWRD PROGRESSION OF SFC
FNT AS IT PARALLELS UPPER WINDS. PRBLY ANOTHER DAY OF ACTIVE TSTMS
MAINLY E HALF CWA ON WED WITH AMS STILL VERY JUICY AND UPPER TROF
APRCHG. FINALLY A BREAK THURS...BUT RATHER COLD MID LVL TEMPS
MAY STILL CAUSE A FEW SHWRS INTO FRI.
.MSP...FLOOD WATCH TONIGHT NORTH OF A LINE FROM REDWOOD FALLS TO
LAKEVILLE.
BAP
Hazardous weather outlook, Jun 24, 6:03 AM CST, 12 hours 57 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-251100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 AM CDT TUE JUN 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM NEAR BENSON...TO ST.CLOUD...
AND MANKATO. WHILE THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING
WINDS...ONE OR TWO TORNADOES ARE POSSIBLE.
ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.
IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER A PORTION OF SOUTHERN MINNESOTA TONIGHT. SEE
FLOOD WATCH PRODUCTS FOR SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FRONTAL BOUNDARY WILL MOVE THROUGH EASTERN MINNESOTA BY
WEDNESDAY EVENING. THE AIRMASS WILL REMAIN UNSTABLE AHEAD OF THE
FRONT...AND A SLIGHT RISK FOR SEVERE WEATHER WILL BE FOUND EAST OF
A LINE FROM NEAR RICE LAKE WISCONSIN TO WASECA MINNESOTA ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.
In the hours before
Local storm report, Jun 24, 3:32 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0432 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM CYRUS MN 1.00 IN HAIL
06/24/03 POPE REPORTED BY FIRE
DEPARTMENT
AEBLocal storm report, Jun 24, 3:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0435 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 5 W STARBUCK MN 1.50 IN HAIL
06/24/03 POPE REPORTED BY LAW
ENFORCEMENT.
AEBLocal storm report, Jun 24, 3:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0449 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 W STARBUCK MN 1.75 IN HAIL
06/24/03 POPE FIRE DEPT OFFICIAL
AJZLocal storm report, Jun 24, 3:55 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0455 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM GLENWOOD MN 0.88 IN HAIL
06/24/03 POPE REPORTED BY LAW
ENFORCEMENT.
AEBSpecial weather statement, Jun 24, 5:12 PM CST, 1 hour 48 minutes before
MNC053-242345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE JUN 24 2003
AT 610 PM PERSONNEL AT THE NATIONAL WEATHER SERVICE IN CHANHASSEN
WAS VIEWING A ROTATING WALL CLOUD OVER LAKE MINNETONKA HEADING
NORTH. THERE HAS BEEN NO OBSERVATION OF A FUNNEL CLOUD.
PEOPLE IN NORTHERN HENNEPIN COUNTY IN THE CITIES OF PLYMOUTH AND
HASSEN SHOULD CONTINUE TO MONITOR THE SKY FOR THREATENING WEATHER.
EDWARDS
Local storm report, Jun 24, 6:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0728 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM STARBUCK MN 1.75 IN HAIL
06/24/03 POPE
AJZFlash Flood, Pope
- When
- June 24, 7:00 PM CST to 11:00 PM CST
- Where
- Pope County, Glenwood
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
County wide flooding. After two bouts of heavy rain on June 22 and 23, three to four additional inches fell, resulting in widespread street and basement flooding in Glenwood. The sewer system was also overloaded. Four familes in the northwest section of Glenwood were evacuated when the water level reached a depth of four feet in their neighborhood.
Flash Flood, Kandiyohi
- When
- June 24, 8:30 PM CST to June 25, 2:00 AM CST
- Where
- Kandiyohi County, Willmar
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
County wide flooding. Four to eight inches were common across the region, with a number of county and township roads under water. Basements were flooded in the city of Kandiyohi, along with 12 blocks under water in Atwater. A number of cars were stalled due to flooding in a corridor from Wilmar to Atwater. Many crops were also under water.
Flash Flood, Chisago
- When
- June 24, 9:00 PM CST to June 25, 2:00 AM CST
- Where
- Chisago County, North Branch
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
County wide flooding. Four to eight inches of rainfall were reported across the county. Some township roads were covered by water, with closures widespread along Highway 95 between North Branch and Taylors Falls. Highway 15 was also closed near Almelund.
Flash Flood, McLeod
- When
- June 24, 9:00 PM CST to June 25, 2:00 AM CST
- Where
- McLeod County, Hutchinson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
County wide flooding. Five to ten inches of rain were reported, including one unofficial report of 10 inches about 6 miles northwest of Hutchinson. A number of township and secondary roads were flooded, crops were under water, and a bridge was closed near Biscay.
Flash Flood, Meeker
- When
- June 24, 9:00 PM CST to June 25, 2:00 AM CST
- Where
- Meeker County, Cedar Mills
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
County wide flooding. Five to ten inches of rain were reported across much of Meeker, with the heaviest rainfall amounts across the southern tier. Ten inches were registered between Cedar Mills and Cosmos, along with 5 to 7 inches common from Lake Minnie Belle to Grover City. A number of roads were flooded, and many crops were under water.
Flash Flood, Renville
- When
- June 24, 9:00 PM CST to June 25, 2:00 AM CST
- Where
- Renville County, Buffalo Lake
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Flooding occurred in the northeastern portion of Renville county. Four to eight inches of rain were common, resulting in some township roads under water. Seven and one half inches of rain was reported5 miles north of Buffalo Lake. Many crops were under water.
Flash Flood, Wright
- When
- June 24, 9:45 PM CST to June 25, 2:00 AM CST
- Where
- Wright County, Albertville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
County wide flooding. Six to twelve inches of rain were unofficaially recorded across much of Wright county. The heaviest rainfall was in the eastern portions of the county. Many streets were impassable in the areas around Albertville, Otsego, and St Michael. Some roads were washed out. Many basements were flooded, including a few where the water level reached the basement ceiling. Sandbagging of homes was necessary at the Albert Villas in Albertville. Many crops were under water.
Flash Flood, Sherburne
- When
- June 24, 10:30 PM CST to June 25, 2:00 AM CST
- Where
- Sherburne County, Elk River
- Reported by
- NEWSPAPER
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
The Southern portion of Sherburne county flooded. Five to ten inches of precipitation were common, including 8.19 inches measured in Elk River. Some township roads were washed out, along with street flooding in and near Elk River. Low Lying areas near the Elk River were also flooded.
Flash Flood, Hennepin
- When
- June 24, 10:30 PM CST to June 25, 2:00 AM CST
- Where
- Hennepin County, Rogers
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
County wide flooding observed with 5 to 10 inches reported in western and northern sections of Hennepin. The maximum amount of rain (10 inches), was recorded in Rogers, and in Hassen Township. A house along the South side of the Crow River was surrounded by water. A storage barn on the property, which contained classic automobiles, was swamped with two feet of water. Many basements and streets were also flooded in Maple Grove, Rogers, Plymoth, and Champlin. The intersection of Highway 100 and France Avenue in Brooklyn Center was also closed.
Flash Flood, Washington
- When
- June 24, 11:30 PM CST to June 25, 2:00 AM CST
- Where
- Washington County, Forest Lake
- Reported by
- NEWSPAPER
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
County wide flooding. Three to five inches of rain caused many roads and basements to flood in the Forest Lake and Hugo areas.
Flash Flood, Ramsey
- When
- June 25, 12:00 AM CST to 2:00 AM CST
- Where
- Ramsey County, St Paul
- Reported by
- NEWSPAPER
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
County wide flooding. Three to six inches of rain fell within a few hours, which resulted in numerous reports of street and basement flooding. Several feet of water covered Larpenteur Avenue between Hamline and I-94.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Dakota, June 24, 20034 injured · $3.0 million · F4 · 1 event
- Tornado in South Dakota, June 24, 2003$1.5 million · F3 · 1 event
- Tornadoes in South Dakota, June 24, 2003$510,000 · F3 · 2 events
- Tornadoes in Minnesota, June 24, 20035 injured · $16 million · F2 · 9 events
- Tornado in South Dakota, June 24, 2003$3.0 million · F2 · 1 event
- Tornadoes and Hail in Minnesota, June 24 to 25, 20031 injured · $11 million · F0 · 52 events
- Tornadoes in South Dakota, June 24, 2003$500,000 · F2 · 2 events
- Tornado in South Dakota, June 24, 2003$500,000 · F2 · 1 event
- Heat in Illinois, June 24 to 25, 20031 death · 1 event
- Tornado in South Dakota, June 24, 2003$200,000 · F2 · 1 event
- Hail and Damaging Winds in North Dakota, June 24, 20031 injured · $5.0 million · 97 kt wind · 20 events
- Tornado in South Dakota, June 24, 2003$2.5 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362494, 5362553, 5362260, 5362496, 5362497, 5362498, 5362495, 5362263, 5362264, 5362261, 5362262.